Journal of Dynamics and Differential Equations

, Volume 24, Issue 4, pp 857–871 | Cite as

Homoclinic Orbits for second order Hamiltonian Equations in \({\mathbb{R}}\)

Article

Abstract

We are concerned with the existence and multiplicity of homoclinic solutions for the second order Hamiltonian equation
$$-\ddot{u}+\omega(t)u=F_u(t,u) \quad t \in \mathbb{R}, \quad\quad\quad(1)$$
where \({\omega \in \mathcal{C}(\mathbb{R})}\) is positive and bounded, and \({F\in \mathcal{C}^1(S^1\times\mathbb{R})}\) . Under some growth condition on F, we prove that (1) admits at least two solutions which are homoclinic to zero and do not change sign. We also prove that for every integer k ≥  1, (1) possesses at least two solutions homoclinic to zero changing sign exactly k times, and for k ≥  2 these solutions have at least k and at most k + 2 zeros which are isolated, or ‘isolated from the left’, or ‘isolated from the from right’.

Keywords

Homoclinic solution Solution changing sign a prescribed number of times Nehari manifold 

Mathematics Subject Classification

37J45 35B45 35J55 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosetti A., Coti Zelati V.: Multiple homoclinic orbits for a class of conservative systems. Rend. Sem. Mat. Univ. Padova 89, 177–194 (1993)MathSciNetMATHGoogle Scholar
  2. 2.
    Ambrosetti A., Rabinowitz P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Bartsch T., Willem M.: Infinitely many radial solutions of a semilinear elliptic problem on \({\mathbb{R}^N}\) . Arch. Ration. Mech. Anal 124(3), 261–276 (1993)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Coti Zelati V., Ekeland I., Séré E.: A variational approach to homoclinic orbits in Hamiltonian systems. Math. Ann. 288, 133–160 (1990)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Nehari Z.: Characteristic values associated to a class of second-order differential equations. Acta. Math. 105, 141–175 (1961)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Paturel E.: Multiple homoclinic orbits for a class of Hamiltonian systems. Calc. Var. Partial Diff. Equ. 12, 117–143 (2001)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Séré E.: Existence of infinitely many homoclinic orbits in Hamiltonian systems. Math. Z 209, 27–42 (1992)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Rabinowitz P.H.: On a class of nonlinear Schrödinger equations. Z. Angew. Math. Phys. 43(2), 270–291 (1992)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Rabinowitz P.H.: Homoclinic orbits for a class of Hamiltonian systems. Proc. R. Soc. Edinb. Sect. A 114, 33–38 (1990)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of GiessenGiessenGermany

Personalised recommendations